Alert archive / South Dakota / Wind Chill Advisories in 2017
Wind Chill Advisory 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Dec 25, 2017, 4:29 AM CST for 10 counties in Iowa; 24 counties in South Dakota; 8 counties in Minnesota. It took effect at Dec 25, 2017, 6:00 AM CST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2017, 4:29 AM CST (10:29 UTC)
- In effect from
- Dec 25, 2017, 6:00 AM CST
- Expired
- Dec 26, 2017, 12:00 PM CST
- In force
- 30 hr
- Issued by
- NWS Sioux Falls, SD
All 42 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507 WWUS43 KFSD 251029 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 429 AM CST Mon Dec 25 2017 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 251830- /O.NEW.KFSD.WC.Y.0004.171225T1200Z-171226T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Davison-Hanson-McCook-Minnehaha- 429 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero this morning, and 20 below zero to 30 below zero late Monday night and Tuesday morning. * WHERE...Portions of central, east central and southeast South Dakota and southwest Minnesota. * WHEN...Until noon CST Tuesday. * ADDITIONAL DETAILS...A slight moderating in wind chills will occur this afternoon, but remain 10 below to 20 below zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-251830- /O.NEW.KFSD.WC.Y.0004.171226T0600Z-171226T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 429 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Portions of south central and southeast South Dakota and northwest and west central Iowa. * WHEN...From midnight tonight to noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
5 follow-up statements
283 WWUS43 KFSD 251701 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1101 AM CST Mon Dec 25 2017 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 260115- /O.CON.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Davison-Hanson-McCook-Minnehaha- 1101 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 30 below zero. * WHERE...Portions of central, east central and southeast South Dakota and southwest Minnesota. * WHEN...Until noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-260115- /O.CON.KFSD.WC.Y.0004.171226T0600Z-171226T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 1101 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...Portions of south central and southeast South Dakota and northwest and west central Iowa. * WHEN...From midnight tonight to noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
617 WWUS43 KFSD 252046 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 246 PM CST Mon Dec 25 2017 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 260500- /O.CON.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Davison-Hanson-McCook-Minnehaha- 246 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Portions of central, east central and southeast South Dakota and southwest Minnesota. * WHEN...Until noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-260500- /O.CON.KFSD.WC.Y.0004.171226T0600Z-171226T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 246 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...Portions of south central and southeast South Dakota and northwest and west central Iowa. * WHEN...From midnight tonight to noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
338 WWUS43 KFSD 260244 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 844 PM CST Mon Dec 25 2017 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 261045- /O.CON.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Davison-Hanson-McCook-Minnehaha- 844 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Very cold wind chills will occur. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below to 30 below zero. * WHERE...Portions of east central and southeast South Dakota, as well as southwest Minnesota. * WHEN...Until noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-261045- /O.CON.KFSD.WC.Y.0004.171226T0600Z-171226T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 844 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY... * WHAT...Very cold wind chills will occur. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below to 25 below zero. * WHERE...Extreme south central and extreme southeast South Dakota, as well as northwest Iowa minus the Sioux City area. * WHEN...From midnight tonight to noon CST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
330 WWUS43 KFSD 261009 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 409 AM CST Tue Dec 26 2017 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 261800- /O.CON.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Davison-Hanson-McCook-Minnehaha- 409 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 32 below zero. * WHERE...Portions of central, east central and southeast South Dakota and southwest Minnesota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-261800- /O.CON.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 409 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Portions of south central and southeast South Dakota and northwest and west central Iowa. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
980 WWUS43 KFSD 261753 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1153 AM CST Tue Dec 26 2017 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 261900- /O.EXP.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Davison-Hanson-McCook-Minnehaha- 1153 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... While the wind chill advisory will expire, wind chill values of 15 below to 20 below will continue through the afternoon. $$ IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-261900- /O.EXP.KFSD.WC.Y.0004.000000T0000Z-171226T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 1153 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... While the wind chill advisory will expire, wind chill values of 10 below to 20 below will continue through the afternoon. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 4:25 AM CST, 4 minutes earlier.
Area forecast discussion, Dec 25, 4:25 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
425 AM CST Mon Dec 25 2017
.SHORT TERM...(Today and Tonight)
Issued at 424 AM CST Mon Dec 25 2017
The main concern for the upcoming forecast will be the colder
conditions for the upcoming week, and the transition comes courtesy
of a cold front working through the area toward 10z, generally along
a Tracy-Sioux Falls-Pickstown line. Winds behind the front have far
exceeded guidance expectations all night, thanks to persistent
steepening of low level lapse rates with colder air aloft and
progression of 4-5 hPa/3h pressure rises. These pressure rises are
expected to clear northwest Iowa by mid morning, but continued
mixing should keep winds in the 15 to 25 mph range through the day
after some 25 to 35 knot gusts for a couple of hours immediately
post frontal.
Fall in temperatures will persist well past the typical morning
fall, and recovery should only be a minor feature of the day at
best. As a result of the wind and falling temps, wind chills will
likely reach -20 to -25 for several hours this morning north of I-
90, and have issued a wind chill advisory. While conditions will
moderate slightly this afternoon, a return to even colder wind
chills expected tonight, reaching -20 to -30 north of I-90, and -15
to -25 south of I-90. The area around KSUX only touches the -20F
criteria, and as far more marginal have kept clear at the time.
Narrow band of mainly scattered stratocumulus, but still may find a
zone of flurries even in mostly clear air behind this front through
the predawn and very early morning hours. However, generally
following more saturated areas within -12 to -18C layer would end
flurry threat fairly quickly by around mid morning as temps become
too cool for efficient ice growth processes. Mid and high clouds
will creep back toward the Missouri River valley this afternoon and
evening before settling back southward as a minor wave passes south
of the region. Actual temps will be among the coldest of the season
to this point, from -7 to -15.
.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM CST Mon Dec 25 2017
Tuesday will be spent under the core of the arctic ridge, and other
than a bit better wind due to mixing toward southwest MN and parts
of northwest IA, will be a fairly light wind day overall. Will keep
wind chill advisory going through noon, despite many areas with less
than 10 mph winds. Strong albedo and lighter winds no favor to
warming, and highs will struggle to get above zero in deeper snow
covered areas, and only single digits elsewhere. The ridge lingers
enough into Tuesday night to allow for a free-fall in temps
especially across northwest Iowa in the evening, and perhaps only a
hint of recovery with winds turning light southerly late. Increase
in clouds toward southeast SD will also feed a non-diurnal trend
that matches stronger southerly winds.
Still looking at a disheveled wave later Wednesday into early
Thursday. Wave with warm advection pulse should organize precip
shield on Wednesday evening from far eastern SD into southwest
MN/northwest IA. Initial QPF may suffer a bit due to saturation
issues, but with evolution of a 3-4kft depth to dendritic growth
zone and lift throughout the layer, would be fairly efficient and
high enough ratios to perhaps favor an inch or two heading east from
the SD border Wednesday night. Perhaps a little lingering snowfall
into Thursday morning, but primarily a GEFS/GFS suggestion at this
point with strong differences in ECMWF which progresses the warm
advection out to the east more quickly, leaving more of a gap to the
next wave toward Thursday night.
Differences in the operational models increase starting Wed night,
and persist through the remainder of the forecast, particularly with
progression of inverted trough across the area (ECMWF 18 hours
slower than GFS by Thursday morning). Other than the certainty of
another push of colder air coming from later Thursday through Friday
window, with bitterly cold temperatures over the New Years Weekend
(statistical ensemble guidance with very strong signal for colder
than operational numbers). Will be another stretch of dangerously
cold wind chills, and perhaps a multiple day below zero stretch for
many. Addition of any snow may impact those numbers even lower, and
presence of strong lower to mid-level baroclinicity with ill-timed
waves suggests an on-and-off threat for snowfall across the area
Friday and Saturday, with meridional extent to spread up for grabs
at this point with diversity in wave track. Will have to watch this
as thermodynamic setup will potentially allow for some fairly good
banding.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1106 PM CST Sun Dec 24 2017
Primarily VFR conditions are expected through the TAF period. The
one exception to this could be a stray MVFR deck overnight,
although current thinking is that these will remain in the FEW to
SCT category and thus no restrictions were added. Additionally, a
few scattered flurries are possible at both KHON and KFSD
overnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight tonight to noon CST Tuesday
for SDZ050-057-058-063>071.
Wind Chill Advisory until noon CST Tuesday for SDZ038>040-
052>056-059>062.
MN...Wind Chill Advisory until noon CST Tuesday for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Chill Advisory from midnight tonight to noon CST Tuesday
for IAZ001>003-012>014-020>022-032.
NE...None.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...KalinHazardous weather outlook, Dec 24, 7:56 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CST Sun Dec 24 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-260200- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 756 PM CST Sun Dec 24 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Wind chill readings late tonight into early Christmas morning will drop to 10 below to 20 below zero north of Interstate 90, and the single digits below zero south of Interstate 90. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chills will remain below zero through Christmas Day, and drop to the most dangerous levels from later Christmas evening through Tuesday morning. East central South Dakota into southwest Minnesota will likely find wind chills into the 20s below zero, with wind chills between 10 below and 20 below zero for the remainder of the area. Additional dangerous wind chills will be possible at times mid to late week, especially from Thursday night into the weekend as another arctic air push moves into the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Chill Advisories in South Dakota, 2017Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.